View Full Version : Already time to jump off the Effexor train? Where do I go next?


heylookacastle!
09-18-14, 06:15 AM
I currently take Adderall XR for ADHD-C and I was started on Effexor XR 1 1/2 weeks ago.

Initially I was prescribed 37.5 mg which didn't cause too many side effects apart from insomnia the first night because I was told to take it in the evening, as well as headaches.

Two days ago my pdoc increased the dosage to 75 mg and the past two days have been pretty uncomfortable.

The insomnia is back despite taking it in the morning hours.

Last night my brain would not shut up and I got really poor sleep.

I already have fairly severe Restless Leg Syndrome and the sensation in my legs last night caused me to wake up feeling like I have physically run a marathon.

I'm experiencing light sensitivity, everything is too bright.

My internal restlessness that I always identified as a symptom of my ADHD is back despite it being well under control thanks to the Adderall before adding the Effexor.

I just sat around yesterday, feeling like I should be doing something but having no idea what to do and really no motivation with which to do it with.

Also Effexor seems to seriously aggravate my already increased appetite. (could be tied into the restlessness)


I was initially put on Effexor to treat dysthemia and generalized anxiety but I feel like my anxiety is worse now (as I have in the past with every SSRI that I've tried).

Klonopin worked fantastically across the board by reducing depression and anxiety BUT I was frustrated with having to deal with the physical addiction and withdrawal that it caused if I forgot to take it or refill my script.

Should I restart Klonopin on a short term basis to stabilize on the Effexor (doc wants to go above 200 mg) or should I jump ship to a different med?

Any ideas?

Thanks guys!

heylookacastle!
09-18-14, 04:49 PM
Just an update. I restarted Klonopin at 0.5 mg B.I.D. with a plan for it to be until I settle into the Effexor at the higher doses (200+) and already I'm starting to feel better.

Depression that I've been experiencing plus all the nasty side effects above have lifted and I am starting to feel back to my old self for the first time in months.

Albeit, this is only 3 hours after taking my first dose but still...

Someone earlier this year told me "If it works, don't "fix" it", in response to me tapering off Klonopin due to a lot of pressure and fear tactics on the part of a new GP.

If this works the way I remember it will. I may have just found the answer to my sanity and my ability to move forward with my life. The science experiment of "let's see if I can handle things without it" are done.

Now fingers crossed on the Effexor XR. Will update on progress soon.

Little Missy
09-18-14, 05:38 PM
Never be afraid of what works for you. Just because a dr. has his own opinions does not always make them valid. Glad that you are feeling better. That is what Rx are made for.

heylookacastle!
09-19-14, 12:41 AM
Never be afraid of what works for you. Just because a dr. has his own opinions does not always make them valid. Glad that you are feeling better. That is what Rx are made for.

Thank you! I'm just sick of dealing with doctors who simply refuse to believe that benzodiazepines are an appropriate treatment for anxiety. Most that I have met always preach the SSRI's but in my personal experience, SSRI's are much more difficult to discontinue and although benzo withdrawal is complete hell for about a month or so, it doesn't compare to 6 months of slowly tapering off Zoloft with consistent brain zaps, nausea, dizziness, and an overwhelming feeling of not feeling right mentally.

I'm going to give the Effexor a good try and really try to make it work but if it does not, I will go through the hell of getting off of it and that will be the last time I ever take them again.

I always feel like they are re-wiring my brain in a sense and having to adjust over a 6 month to a year afterwards is not my cup of tea at all.

Fingers crossed. Going to need to look for another pdoc soon since my current resident psych really isn't as experienced as I'd like but thankfully she is learning and I agreed to help teach her about ADHD and the ins and outs. When in out, the head of psychiatry will intervene and set her on the right path to making the right decisions.

I have a feeling that this will benefit her as well as help to show that not all those prescribed to schedule substances end up being drug addicted and untrustworthy.

I feel very comfortable but not sedated. Just normal. My afternoon dose of Adderall is back to being completely effective and my motivation returned enough for me to attack a closet cleanout that I have been avoiding for almost 5 months.

I'm feeling hopeful. Just need to stick to my guns and find a doctor who treats the patient and doesn't solely rely on the cookie-cutter approach to treating mental illness.


Thanks for the support!

sarahsweets
09-22-14, 05:48 AM
Doctors can be benzodiazepine biased. Its not for everyone and yes it CAN be addictive but not always. You deserve to have a productive life.

Fuzzy12
09-22-14, 06:29 AM
I'm not a big fan of effexor. I took it for quite a few months and I had been really hopeful as it's got great reviews, in particular, for treating treatment resistant depression. Also, at higher doses it is supposed to work on noradrenaline and dopamine reuptake as well if I remember right so I was hoping it would help me with my ADHD symptoms. I wasn't taken stimulants at that time.

For me, it did nothing for my depression but it gave me terrible mood swings and drastically increased suicidal ideation. It also made me so tired that I could hardly keep my eyes open. It reduced my appetite but all medication seems to have that effect on me, maybe because I used to heavily self medicate with food. My GP kept increasing my effexor dose till I was way beyond the recommended maximum limit and everything just got worse.

So that's how it worked (or didn't work) for me but it differs from person to person.

For anxiety, I've found that all anti depressants actually work very well, in particular, sertraline (zoloft) and duloxetine (cymbalta). I have never tried benzos. From what I've heard they do work very well but there is a risk of becoming dependent on them.

When I'm tired, my restless leg syndrome gets very bad and it got especially worse with anti depressants. I'm not sure if that is common though.

heylookacastle!
09-22-14, 05:53 PM
For me, it did nothing for my depression but it gave me terrible mood swings and drastically increased suicidal ideation. It also made me so tired that I could hardly keep my eyes open. It reduced my appetite but all medication seems to have that effect on me, maybe because I used to heavily self medicate with food. My GP kept increasing my effexor dose till I was way beyond the recommended maximum limit and everything just got worse.

So that's how it worked (or didn't work) for me but it differs from person to person.

Wow, that sounds like a really terrible experience... I'm sorry you had to endure that without getting any benefit in the end. I've been there and I know how hard it is. How difficult was it to taper off the Effexor? I've heard horror stories and it makes me worried about what I am getting myself into, in the off chance that it doesn't work.

For anxiety, I've found that all anti depressants actually work very well, in particular, sertraline (zoloft) and duloxetine (cymbalta). I have never tried benzos. From what I've heard they do work very well but there is a risk of becoming dependent on them.

I've been on and off Klonopin since I was 16 years old. Time periods lasting from 6 months to 3 years. Withdrawals are not enjoyable and consist of around 3 weeks of being a total write off, glued to the couch, physically ill... but...

I'm my experience, I will always take benzo withdrawal over SSRI discontinuation syndrome I experience once I start coming off an anti-depressant... this lasts on average about 6 months.

When I'm tired, my restless leg syndrome gets very bad and it got especially worse with anti depressants. I'm not sure if that is common though.

Across the board I experience the same thing with EVERY SSRI I've ever been on... worst restless legs ever. Taking Klonopin in conjunction seems to ease any movement related issues.

heylookacastle!
09-22-14, 06:02 PM
Doctors can be benzodiazepine biased. Its not for everyone and yes it CAN be addictive but not always. You deserve to have a productive life.

I'm so confused as to how someone could get addicted to Klonopin.

My personal experience, is that I never notice anything cognitively when I take it. I never feel super relaxed, drowsy, or even sedated at all. It has zero effect on my mood and I just generally function a lot better without all kinds of repetitive anxiety provoking thoughts interfering with my thoughts processes.

Clears out the needless clutter.

I simply refuse to take Xanax, Valium, or any other benzo though. Those seriously impaired my thinking, gave me a weird buzz and the worst part was, I thought I was fine until I wore off and I realized I could not remember anything from when it was in my system. Total black outs. Terrifying stuff.

I'm starting to learn that I need to stick to what works and advocate for whatever treatment that may be. I don't abuse or misuse my medication and even offer to follow through on compliance procedures to prove I am using the medication as prescribed... sadly, most doctors will just roll their eyes ad still give me a hard time.

So frustrating.

Thanks for the reply!